Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 53, NWS Wilmington, NC

May 8, 1998Brunswick County, New Hanover County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 8, 1998, 8:04 PM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1998, 8:04 PM EDT (00:04 UTC)
Expired
May 8, 1998, 8:35 PM EDT
In force
31 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, New Hanover County, NC

The radar

The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 8:19 PM EDTHail 1.25Wilmington, NCWind gust reported 62 mph at N.C. State Port, causing damage to cranes. Trees were reported downed in Windward Oaks subdivision. Hail swath extended to Long Leaf Mall on N.C. 132.
May 8, 8:20 PM EDTHail 1Leland, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1998-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1998-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WUUS1 KILM 090004 RRA
SVRILM
NCC019-129-090035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
804 PM EDT FRI MAY 8 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  EASTERN BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 835 PM EDT

* AT 800 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH DAMAGING WINDS AND LARGE HAIL 6 MILES NORTHWEST OF
  WILMINGTON MOVING SOUTHEAST AT 35 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        LELAND                  BY 805 PM EDT
        WRIGHTSBORO             BY 810 PM EDT
        WILMINGTON              BY 815 PM EDT
        MURRAYSVILLE            BY 820 PM EDT
        MONKEY JUNCTION         BY 820 PM EDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

SQI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:22 PM EDT, 5 hours 42 minutes earlier.

Area forecast discussion, May 8, 2:22 PM EDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION...CORRECT CCF
NATIONAL WEATHER SERVICE WILMINGTON NC
222 PM EDT FRI MAY 8 1998

CURRNTLY ILM CWA SANDWICHED BETWEEN WATCH BOXES. JET PASSING
DIRECTLY OVRHEAD RESPONSIBLE FOR A RATHER TRANQUIL DAY ACROSS
THE FA. STILL WULD NOT RULE OUT AN ISOLATED TSRA FOR THIS EVENG.

CLOSD LOW TO DRIFT OFF THE MID-ATL COAST AND PARK ITSELF DURG THE
FCST PERIOD. THIS WILL CAUSE NEXT 5H SYSTEM TO GET SHUNTED TO THE S
...PASSING DIRECTLY OVER THE ILM CWA DURG SUN LATE...PER LATEST
MODEL RUNS.

SFC TROF PUSHES OFF THE CST THIS EVENG...SFC CFP TO PUSH OFF LATE
TONIGHT. CULD SEE CLDINESS OVRNIGHT...ESP OVR ILM NC CNTYS...AS
VORT ROTATING ARND CLOSD LOW PUSHES ACROSS. ENUF LOW-LVL MOISTURE
TO DEVELOP CU DURG SAT...WITH DOWNSLOPE AND MID-LVL RDG LIMITING
AMNT. SAT NIGHT...SKC ERLY WITH SOME CLDINESS LATE...DO TO APPROACH
OF NEXT SYSTEM. FOR SUN...WILL LEAN TWRD ETA AND GO WITH 30-40
POPS IN THE AFTN...WITH PC SKIES BECOMING MSTLY CLDY.

TEMPS...AMPLE MAY SUN AND A DOWNSLOPE COMPONENT WILL LEAN CLOSER
TO FWC OUTPUT FOR MUCH OF THIS FCST PERIOD. HOWEVER...IF CLOSED LOW
DRIFTS FURTHER S THAN E...CULD BE A BUST IN THE MAKING.

CWF...WILL LOWER SCA THIS PACKAGE...AND KEEP PARAMETERS JUST UNDER
SCA THRESHOLDS TONIGHT. WILL VEER WNDS ACCORDINGLY AS SFC TROF AND
COLD FRNT PASS THRU. FOR SUN...IN BETWEEN SYSTEMS AND WILL WORD
ACCORDINGLY.

ILM BB 061/081 060/082 065 2-0
FLO BE 060/085 059/084 064 2-0

DCH

In the hours before

Local storm report, May 8, 3:46 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
346 PM EDT FRI MAY 08 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

342 PM     15 MI NW ELIZABETHTOWN    NC   .75 INCH HAIL
05/08/98   BLADEN                         REPORTED BY ATTENDENT AT
                                          WILLIAM O HUSKE LOCK AND
                                          DAM NUMBER 3

DCH
Local storm report, May 8, 3:46 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
346 PM EDT FRI MAY 08 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

342 PM     15 MI NW ELIZABETHTOWN    NC   .75 INCH HAIL
05/08/98   BLADEN                         REPORTED BY ATTENDENT AT
                                          WILLIAM O HUSKE LOCK AND
                                          DAM NUMBER 3

DCH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:33 PM EDTSevere Thunderstorm WarningILMNew Hanover17 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.